Switching from tramdol to tapentadol

Hi iv recently seen my pain doc he has suggested for me to switch tramdol daily dose off 2x100mg maxitram 4x 50mg tramadol daily to tapentadol 1x 50mg twice daily I have tried 4 days and had start tramadol again 😢 I had a rough 4 days constantly needing sleep all effects of tramdol withdrawal. I was meant b upping my meds as tramdol doesn't cut it anymore for pain relief iv been on tramadol the last 3 years if anyone has any similar experience I'd appreciate to hear from yourselves xx

3 Replies

oldestnewest
  • I take 4 x 50 mg tramadol with paracetamol but to be honest it only eases the pain. I do not react as most do with any morphine. I was admitted to hospital with collapsed lungs some years back and they loaded me with so much morphine they say I should of been wiped out but I was still talking to them as if I had had nothing. The pain had reduced but not gone?

    Have you thought about a tens machine? I have seen another one I think is called Actipatch?

    I cannot use Tens as I have heart problems too.

    Be Well

  • Maybe go see your GP and work out a gradual reduction in tramadol while starting on the tapentadol? Coming off meds is always awful but if it's gradual hopefully it will be easier to bear!

  • I would guess that a lot of your problems were pure withdrawal symptoms from the Tramadol. I was prescribed it to take as needed, which would have been anything from once to four times a day, however that really didn't work for me, as I ended up with horrible headaches, nausea and fatigue if I didn't take exactly the same amount every day, whether I needed it for pain or not. When I did stop it (intending to go onto codeine) it definitely took several days of feeling really awful before the withdrawal effects were gone.

    From my experience, GPs don't really understand how bad withdrawal effects can be. It might be worth trying to contact a drug and alcohol support agency and get their advice on withdrawing or swapping meds over, or alternatively discuss a transition plan in more detail with a pain medicine specialist. If you aren't under a pain specialist (and its the GP making the swap), ask to stay on what you were on before until you can see someone with expertise in managing withdrawal effects before you make the changes.

    Coming from another perspective, something else I have done in the past when I have become too tolerant of pain meds, is to actually reduce them for a while (to about half the maximum dose). It might mean a bit of an increase in pain, but when I have held out at the lower dose for several weeks, I have found that I've been able to stay at lower than the maximum dose for a while and it has been more effective. The other really good strategy I had was after I had seen a pain management specialist and they separated out my meds into some being used on a very regular basis for general pain control, and then keeping some in reserve for breakthrough pain. That seemed to work better than just taking what I thought I needed each day on a day by day basis. The pain specialist also did some non-pill treatments as well (in my case, injections into my spine, though there are lots of other things that you can use that will give a little bit of pain control).

You may also like...